Thrombotic thrombocytopenic purpura subsequent to acute myelogenous leukemia chemotherapy

John J. Byrnes, Hernan Baquerizo, Michael Gonzalez, George T. Hensely

Research output: Contribution to journalArticlepeer-review

32 Scopus citations

Abstract

A woman in complete remission from acute myeloblastic leukemia developed thrombotic thrombocytopenic purpura (TTP) subsequent to the third intensive consolidation cycle of cytosine arabinoside and daunorubicin chemotherapy. The constellation of clinical manifestations indicative of TTP were recognized only in retrospect, as they were initially attributed to more usual complications of bone marrow-ablative chemotherapy. The manifestations, probably fueled by numerous red cell and platelet transfusions, increased at the time of recovery of hematopoiesis. At postmortem examination, characteristic microvascular lesions were found in most organs. Similar thrombotic microangiopathy has been described with mitomycin-based chemotherapy regimens and with the combination of cisplatin, vinblastine, and bleomycin. Successful management of this serious complication of chemotherapy requires increased awareness and earlier recognition.

Original languageEnglish (US)
Pages (from-to)299-304
Number of pages6
JournalAmerican Journal of Hematology
Volume21
Issue number3
DOIs
StatePublished - Mar 1986

Keywords

  • chemotherapy
  • leukemia
  • thrombotic thrombocytopenic purpura

ASJC Scopus subject areas

  • Hematology

Fingerprint Dive into the research topics of 'Thrombotic thrombocytopenic purpura subsequent to acute myelogenous leukemia chemotherapy'. Together they form a unique fingerprint.

Cite this